Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2022, 5:06 PM CDT for Marshall County, Story County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2022, 5:06 PM CDT (22:06 UTC)
- Expired
- May 14, 2022, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WUUS53 KDMX 142206
SVRDMX
IAC127-169-142245-
/O.NEW.KDMX.SV.W.0065.220514T2206Z-220514T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
506 PM CDT Sat May 14 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Story County in central Iowa...
West central Marshall County in central Iowa...
* Until 545 PM CDT.
* At 505 PM CDT, severe thunderstorms were located along a line
extending from near Gilbert to near Nevada to 7 miles east of
Huxley, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Nevada and Maxwell around 510 PM CDT.
Colo around 530 PM CDT.
Rhodes around 540 PM CDT.
State Center, Zearing and St. Anthony around 545 PM CDT.
Other locations impacted by these severe thunderstorms include St.
Anthony, Colo, Zearing, Maxwell and Rhodes.
This includes Interstate 35 between mile markers 113 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4218 9322 4206 9313 4195 9310 4188 9348
4206 9360
TIME...MOT...LOC 2205Z 257DEG 21KT 4208 9357 4199 9349 4189 9344
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Curtis1 follow-up statement
566
WWUS53 KDMX 142230
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
530 PM CDT Sat May 14 2022
IAC127-169-142245-
/O.CON.KDMX.SV.W.0065.000000T0000Z-220514T2245Z/
Story IA-Marshall IA-
530 PM CDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN STORY AND WEST CENTRAL MARSHALL COUNTIES...
At 530 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Roland to 7 miles west of State
Center to 8 miles northwest of Baxter, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rhodes around 540 PM CDT.
State Center and Zearing around 545 PM CDT.
St. Anthony around 555 PM CDT.
Other locations impacted by these severe thunderstorms include St.
Anthony, Colo, Zearing and Rhodes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4218 9322 4206 9313 4195 9310 4192 9327
4199 9343 4211 9344
TIME...MOT...LOC 2230Z 257DEG 21KT 4211 9338 4202 9330 4192 9325
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:14 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 14, 2:14 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 214 PM CDT Sat May 14 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 214 PM CDT Sat May 14 2022 Key Messages: - Showers and thunderstorms tonight into Sunday, especially south and southwest. A few could be strong to severe in that area. - Cooler on Sunday with clouds and lingering rain. - Additional thunderstorm chances around Tuesday and Tuesday night, with some potential for severe weather, then again from Thursday night into next weekend. A weak cool front is moving from western into central Iowa this afternoon, sparking a few showers and thunderstorms over the southwest quarter of the state. The front will lay out and stall somewhere over the southern half of Iowa tonight, with the low- level jet impinging on it and producing more convection overnight. The maximum forcing looks to be focused just to our southwest, over the KS/NE/MO/IA quad-state region, with an attendant risk of severe weather and locally heavy rain that may clip the southwestern counties of our service area by early Sunday morning. On Sunday a deep-layer trough will push across the High Plains and subsequently Iowa, pushing the stronger storms southeastward into Missouri as a reintensifying MCS, with our area seeing a diminishing trend in both intensity and coverage of showers/storms by the afternoon and really clearing out by Sunday evening. The presence of clouds and rain will keep temperatures substantially cooler during the day, especially in our southeastern counties where these will persist the longest through the day, resulting in a lowering of forecast high temperatures into the mid to upper 60s. On Sunday night and Monday ridging will build across the area, bringing dry, clear, and quiet weather for a brief respite. On Tuesday and Wednesday, however, we will reside beneath a roughly zonal and somewhat more active steering regime, wherein a quasi- stationary baroclinic zone will set up and wobble around the region for a couple days, pushed by subtle mid-level shortwave impulses that will also spark renewed convection. Pinning down the timing and locations of precipitation and impacts in this scenario is difficult, but it does appear the relatively more pronounced shortwave will move overhead sometime late Tuesday, with some threat of stronger storms around the southern/southwestern half of Iowa and into Missouri on Tuesday afternoon or evening. However, confidence in this scenario is low to moderate. By Thursday a 500 mb low will be moving near the U.S./Canada border just north of Montana, with a trough trailing to its southwest over the northern Rockies. As this system subsequently swings out into central Canada and the U.S. High Plains it will place Iowa beneath increasingly southwesterly steering flow, initially bringing somewhat warmer temperatures on Thursday with some areas returning to the lower 80s for highs, but then pushing through another frontal boundary with moderating temperatures toward the end of the week. The presence of the southwesterly flow and subsequent frontal passage will also bring renewed chances for rain and thunderstorms at times from around Thursday night into next weekend, but any further details are nebulous at this range. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1217 PM CDT Sat May 14 2022 VFR conditions will prevail through the TAF period. However, there will be a low chance of TS at DSM this evening, covered with a VCTS group, and then somewhat higher chances at FOD/DSM/OTM overnight into Sunday morning. Brief periods of MVFR or lower conditions may be possible in and near any thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, May 14, 3:57 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CDT Sat May 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-152100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered showers and thunderstorms expected this afternoon. Main threats are gusty winds and small hail. Showers and storms expected to start again later tonight in southwest Iowa becoming more widespread through the morning. Severe risk is mostly in southwest Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and storms are expected Sunday with greatest severe threat in southwest Iowa. Primary severe risk is strong winds and hail. Additional thunderstorm chances could arrive mid to late next week. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, May 14, 2:53 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
253 PM CDT Sat May 14 2022
IAZ045-046-057-142030-
Audubon IA-Greene IA-Carroll IA-
253 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Greene,
northwestern Audubon and southern Carroll Counties through 330 PM
CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 10 miles north of Audubon, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coon Rapids around 310 PM CDT.
Other locations impacted by this storm include Ralston, Gray,
Templeton, Dedham, Willey, Manning Municipal Airport and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4209 9458 4187 9450 4186 9459 4186 9474
4185 9475 4181 9509 4191 9509
TIME...MOT...LOC 1952Z 255DEG 45KT 4187 9499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CurtisSpecial weather statement, May 14, 4:04 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Sat May 14 2022
IAZ035-046-047-142130-
Boone IA-Greene IA-Webster IA-
404 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of northeastern Greene,
southeastern Webster and northwestern Boone Counties through 430 PM
CDT...
At 404 PM CDT, trained weather spotters reported a strong
thunderstorm near Jefferson, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Automated weather stations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Greene, southeastern Webster and northwestern Boone Counties,
including the following locations... Dana, Boxholm, Harcourt, Pilot
Mound, Paton, Fraser, Dayton and Grand Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 9445 4212 9452 4232 9404 4209 9394
TIME...MOT...LOC 2104Z 252DEG 39KT 4209 9436
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CurtisThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:53 PM CDT | Special Weather Statement | DMX | Carroll | 37 min |
| May 14, 4:04 PM CDT | Special Weather Statement | DMX | Greene | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.